Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 155, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 23, 2023, 3:35 PM EDT for Delaware County, Madison County, Indiana. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2023, 3:35 PM EDT (19:35 UTC)
- Expired
- Jul 23, 2023, 4:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:44 PM EDT | HAIL 1 | 3 W Gaston, IN | NWS Employee reported quarter size hail along I-69 Near County RD 950N intersection. |
| Jul 23, 3:59 PM EDT | HAIL 0.75 | 4 Se Gaston, IN | Report from mPING: Dime (0.75 in.). |
| Jul 23, 4:02 PM EDT | HAIL 1.25 | 3 Se Gaston, IN | Public report of 1.25 inch hail NW of Muncie. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WUUS53 KIND 231935
SVRIND
INC035-095-232000-
/O.NEW.KIND.SV.W.0155.230723T1935Z-230723T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
335 PM EDT Sun Jul 23 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Madison County in central Indiana...
Northwestern Delaware County in east central Indiana...
* Until 400 PM EDT.
* At 335 PM EDT, a severe thunderstorm was located near Matthews, or
7 miles southeast of Fairmount, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Gaston around 345 PM EDT.
Other locations in the path of this severe thunderstorm include
Yorktown and Eaton.
This includes Interstate 69 between mile markers 240 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 8535 4016 8551 4031 8567 4038 8560
4038 8553
TIME...MOT...LOC 1935Z 298DEG 18KT 4032 8558
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGM1 follow-up statement
885
WWUS53 KIND 231950
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
350 PM EDT Sun Jul 23 2023
INC095-232000-
/O.CAN.KIND.SV.W.0155.000000T0000Z-230723T2000Z/
Madison IN-
350 PM EDT Sun Jul 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4035 8535 4016 8551 4023 8558 4035 8558
4038 8553
TIME...MOT...LOC 1950Z 298DEG 18KT 4028 8549
$$
INC035-232000-
/O.CON.KIND.SV.W.0155.000000T0000Z-230723T2000Z/
Delaware IN-
350 PM EDT Sun Jul 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN DELAWARE COUNTY...
At 350 PM EDT, a severe thunderstorm was located 7 miles south of
Matthews, or 8 miles northwest of Muncie, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yorktown and Eaton.
This includes Interstate 69 between mile markers 241 and 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 8535 4016 8551 4023 8558 4035 8558
4038 8553
TIME...MOT...LOC 1950Z 298DEG 18KT 4028 8549
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:54 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 23, 2:54 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 254 PM EDT Sun Jul 23 2023 .Short Term...(This evening through Monday) Issued at 254 PM EDT Sun Jul 23 2023 Rest of Today. As of early this afternoon, the MCV that helped bring a few showers to the northern counties this morning was crossing into Illinois. Convective temperatures have been met according to ACARs soundings with 1200-1500 J/kg of SB CAPE, but a fairly dry column is limiting the effective instability with only 200-300 J/kg when looking at ML CAPE. The best forcing into the afternoon will be near and to the south of the exiting MCV, so will focus POPs across the eastern counties with lesser amounts further to the west. The last few HRRR runs have latched onto the exiting MCV and each successive run continues to lower rain chances across central Indiana with a lack of a good initiator for convection. Tonight. Generally conditions are expected for the overnight hours with the potnetial for a few additional showers and storms along an instability gradient across central Indiana. The diurnally driven cu field overhead will gradually dissipate after sunset as the PBL begins to decouple. With the lower expected coverage for storms this afternoon, little convective overturning will create a slightly more favorable environment for a few elevated showers and storms. Initiation for these storms will be along the eastern periphery of a slightly stronger 700-850mb jet which will peak in strength after midnight. Not expecting high coverage or anything more than a few rumbles of thunder, but will be worth watching through the night. Shallow ground fog looks to return again late tonight into tomorrow morning with similar model signals to the last few morning with mostly clear skies, calm winds, strong inversion, but marginal moisture. Monday. The pattern will gradually begin to shift tomorrow with warmer weather working its way into central Indiana. Dry weather is expected for much if not all of central Indiana through the morning hours, but more robust southerly flow will bring dewpoints into the 70s along with warmer temperatures along with renewed rain chances. Model soundings show upwards of 2000 J/kg of instability during peak heating, but a lack of initiation source will limit convective development and coverage for storms. Models may also be overdoing the afternoon heating with the ridge still well out to the west and weak northwesterly flow aloft through the daytime hours. && .Long Term...(Monday night through Sunday) Issued at 254 PM EDT Sun Jul 23 2023 * Hottest weather of the summer thus far later this week. * Frequent but low chances for thunderstorms through the week. Continued expectations for this week are for a very large upper level ridge centered over the Southwest/southern High Plains, with upper level troughing of various intensities over the northeastern US, with central Indiana stuck in between in an upper level northwest flow regime much of the week. Surface flow will be largely southerly or southwesterly much of the period, with warm advection maintaining a hotter and more humid airmass through the week, at least until potential passage of a cold front very late in the period. As a result of this northwest flow aloft and warm, moist southerly flow at the surface, frequent chances for thunderstorms will be required through much of the long term period, but any one period will not have more than low chances, owing to significant uncertainty with respect to convective evolution, as the resultant forecast depends both upon subtle disturbances that longer range models generally handle poorly, and evolution of prior convection, which models also struggle with significantly. By mid week, afternoon highs in the low to mid 90s will be commonplace, with peak heat index values approaching or exceeding 100 degrees at times. This is unlikely to rise to the level of headline necessity, but will be quite hot and sticky, particularly given the relative lack of such heat thus far this season. It is also worth noting that heat illness is possible even with similar or lower heat index values, particularly with prolonged exposure or in those who are particularly susceptible. Folks across central Indiana should take care to limit heat exposure this week and take frequent breaks when this is not possible. && .Aviation...(18Z TAF Issuance) Issued at 1250 PM EDT Sun Jul 23 2023 Impacts: -Isolated VCTS this afternoon from 20Z to 00Z. -MVFR vsbys from 10Z to 13Z. Discussion: Diurnally driven cu will continue to increase in coverage through 18Z with a few showers/storms possible during the 20Z to 00Z timeframe. Highest confidence for convection will be at IND. Clouds will then clear after sunset. Winds will remain light and variable through the period with a predominantly southerly direction. Patchy fog with MVFR vsbys will return late tonight and continue through the early morning hours. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...White Long Term...Nield Aviation...White
Hazardous weather outlook, Jul 23, 3:20 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 320 PM EDT Sun Jul 23 2023 INZ021-028>031-035>049-051>057-060>065-067>072-241930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 320 PM EDT Sun Jul 23 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated to widely scattered thunderstorms are expected at times through tonight. An isolated strong to severe storm will be possible through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are expected at times through this week. A few strong storms cannot be ruled out at times. Peak afternoon heat index values may approach the upper 90s to around 100 degrees at times from mid week into the early weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather observed this evening and through the week. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 23, 2:59 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
259 PM EDT Sun Jul 23 2023
INZ040-041-231930-
Madison IN-Delaware IN-
259 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern Madison
and northwestern Delaware Counties through 330 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alexandria around 315 PM EDT.
This includes Interstate 69 between mile markers 246 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4022 8560 4036 8578 4038 8577 4038 8549
TIME...MOT...LOC 1859Z 296DEG 19KT 4036 8571
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:59 PM EDT | Special Weather Statement | IND | Madison | 31 min |
| Jul 23, 3:11 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 34 min |
| Jul 23, 3:58 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 32 min |
| Jul 23, 3:59 PM EDT | Special Weather Statement | IND | Owen | 46 min |
| Jul 23, 4:07 PM EDT | Special Weather Statement | IND | Henry | 38 min |
| Jul 23, 4:21 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 24 min |
| Jul 23, 4:39 PM EDT | Special Weather Statement | IND | Morgan | 51 min |
| Jul 23, 4:45 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 30 min |
| Jul 23, 4:45 PM EDT | Severe Thunderstorm Warning | IND | Morgan | 15 min |
| Jul 23, 4:51 PM EDT | Special Weather Statement | IND | Owen | 39 min |
| Jul 23, 4:53 PM EDT | Special Weather Statement | IND | Henry | 37 min |
| Jul 23, 5:17 PM EDT | Severe Thunderstorm Warning | IND | Owen | 43 min |
| Jul 23, 5:30 PM EDT | Special Weather Statement | IND | Rush | 15 min |
| Jul 23, 5:45 PM EDT | Special Weather Statement | IND | Henry | 30 min |
| Jul 23, 5:52 PM EDT | Special Weather Statement | IND | Monroe | 53 min |
| Jul 23, 6:17 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe | 28 min |
| Jul 23, 6:36 PM EDT | Special Weather Statement | IND | Clay | 24 min |
| Jul 23, 6:41 PM EDT | Special Weather Statement | IND | Lawrence | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.